Alert archive / North Carolina / River Flood Warnings in 2020

River Flood Warning 49, NWS Newport/Morehead City, NC

May 5, 2020Greene County, Lenoir County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this river flood warning at May 5, 2020, 3:10 PM EDT for Greene County, Lenoir County, Pitt County, North Carolina. It took effect at May 5, 2020, 8:00 PM EDT. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
May 5, 2020, 3:10 PM EDT (19:10 UTC)
In effect from
May 5, 2020, 8:00 PM EDT
Expired
May 6, 2020, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, NC, Lenoir County, NC, Pitt County, NC

The radar

The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Contentnea Creek at Hookerton (HOKN7). The gauge peaked at 13.02 ft at May 6, 2020, 5:00 AM EDT.

actionminormoderate12141605/0505/0605/0705/08
Action stage
12 ft
Minor stage
13 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02091500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

718 
WGUS42 KMHX 051910
FLWMHX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
310 PM EDT Tue May 5 2020

...The National Weather Service in Newport has issued a Flood Warning
for the following rivers in North Carolina... 

  Contentnea Creek Near Hookerton affecting Greene...Lenoir and Pitt 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Caution is urged when walking near riverbanks. Flood waters will 
weaken the banks making them dangerous.

A followup product will be issued by the National Weather Service a 
little later.

&&

NCC079-107-147-061800-
/O.NEW.KMHX.FL.W.0049.200506T0000Z-200506T1800Z/
/HOKN7.1.ER.200506T0000Z.200506T0000Z.200506T1200Z.NO/
310 PM EDT Tue May 5 2020

The National Weather Service in Newport has issued a 

* Flood Warning for 
  The Contentnea Creek Near Hookerton.
* from this evening to Wednesday afternoon...or until the warning is 
  cancelled.
* At 2 PM Tuesday the stage was 12.9 feet.
* Minor flooding is forecast.
* Flood stage is 13.0 feet.
* Forecast...The river is expected to rise to near flood stage this 
  evening.
* Impact...At 13.0 feet...Minor flooding of low lying areas adjacent 
  to creek can be expected. Several homes threatened by water in 
  northwest Greene County near HWY 58.

&&

LAT...LON 3550 7766 3544 7746 3539 7750 3545 7774 3559 7782 3558 7781
3561 7777          

$$
2 follow-up statements
831 
WGUS82 KMHX 060046
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
846 PM EDT Tue May 5 2020

...The Flood Warning continues for the following rivers in North 
Carolina...
  Contentnea Creek Near Hookerton affecting Greene...Lenoir and Pitt
  Counties 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC079-107-147-061800-
/O.CON.KMHX.FL.W.0049.000000T0000Z-200506T1800Z/
/HOKN7.1.ER.200506T0600Z.200506T0600Z.200506T1200Z.NO/
846 PM EDT Tue May 5 2020

The Flood Warning continues for
  The Contentnea Creek Near Hookerton.
* until Wednesday afternoon.
* At  8 PM Tuesday the stage was 13.0 feet.
* Minor flooding is forecast.
* Flood stage is 13.0 feet.
* Forecast...The river is expected to hold steady near flood stage through 
  Wednesday morning then slowly begin to fall.
* Impact...At 13.0 feet...Minor flooding of low lying areas adjacent 
  to creek can be expected. Several homes threatened by water in 
  northwest Greene County near Highway 58.

&&
                  Fld  Observed         Forecast 8PM
Location          Stg  Stg  Day Time    Wed   Thu   Fri
  Hookerton       13  13.0 Tue 08 PM   12.9  12.6  12.2

LAT...LON 3550 7766 3544 7746 3539 7750 3545 7774 3559 7782 3558 7781
3561 7777          

$$
385 
WGUS82 KMHX 061525
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
1125 AM EDT Wed May 6 2020

...The Flood Warning is extended for the following rivers in North 
Carolina...
 
  Contentnea Creek Near Hookerton affecting Greene...Lenoir and Pitt 
  Counties 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC079-107-147-070000-
/O.EXT.KMHX.FL.W.0049.000000T0000Z-200507T0000Z/
/HOKN7.1.ER.200506T0707Z.200506T1245Z.200506T1800Z.NO/
1125 AM EDT Wed May 6 2020

...Flood Warning extended until this evening...The Flood Warning 
extended for
  The Contentnea Creek Near Hookerton.
* until this evening.
* At 11 AM Wednesday the stage was 13.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 13.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  this afternoon.
* Impact...At 13.0 feet...Minor flooding of low lying areas adjacent 
  to creek can be expected. Several homes threatened by water in 
  northwest Greene County near HWY 58.

&&
                  Fld  Observed         Forecast 8AM
Location          Stg  Stg  Day Time    Thu   Fri   Sat
  Hookerton       13  13.0 Wed 11 AM   12.8  12.4  11.9

LAT...LON 3550 7766 3544 7746 3539 7750 3545 7774 3559 7782 3558 7781
3561 7777          

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this river flood warning went out at May 5, 7:56 AM EDT, 7 hours 14 minutes earlier.

Area forecast discussion, May 5, 7:56 AM EDT, 7 hours 14 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
756 AM EDT Tue May 5 2020

.SYNOPSIS...
High pressure will briefly build in from the north this
morning. A warm front will push into the area from the south,
with low pressure passing over southern NC Wednesday morning.
Behind that system high pressure builds into the area, followed
by a strong cold front Friday night. High pressure will then
build in from the west over the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 730 AM Tuesday...A backdoor cold front has pushed south
of the region, while showers and a few embedded elevated
thunderstorms are pushing across the southern tier. The front
will stall to the south today while WAA aloft and a weak mid-
level disturbance will bring increasing isentropic lift through
the morning and early afternoon hours. Elevated convection will
propagate ewd across the southern tier through the morning hours
with less of a chance of storms to the north as it resides
farther into the stable environment. There will be a large
range in temps across the area today with highs only expected
around 60 across northern sections to around 70 far southern
sections.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
As of 415 AM Tuesday...A nrn stream mid-level trough digs into
the Ohio River Valley tonight while an area of low pressure
develops along the stalled front to the south, which will push
across ENC overnight bringing another round of showers and
thunderstorms to the region. The front is progged to lift back
into the Pamlico Sound region bringing greater instability along
coastal sections and could see a few stronger storms develop
here, but NW sections will remain in the cool sector with any
storms expected to remain elevated. Lows tonight expected in the
low to mid 50s inland to around 60 coast.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 255 AM Tuesday...Temperatures will be much below normal
for much of the week into the weekend as a series of strong cold
fronts move through the area within a deep mid level trough
which is forecast to persist across the Eastern US for the next
week or more. 500 MB heights and 850 Temps at times are forecast
to be -2/-3 SD signaling an anomalously cold pattern for NC.
The CPC 6-10 day and 8-14 day temp Outlooks are also indicating
a very strong signal for a prolonged period of much below normal
temperatures. Unsettled weather is expected to continue into
Wed, followed by mainly drier weather towards the end of the
week and into the weekend.

Wednesday and Wednesday night...Low pressure will be passing off
of the Outer Banks Wed morning, dragging a cold front through
the area and offshore by afternoon. Showers and possibly a few
strong thunderstorms should be ongoing in the morning ahead of
the front. These showers should end by afternoon, however, the
aprroach of a mid level shortwave will likely trigger
additional showers late Wed into Wed night when the rain threat
should end around dawn as the shortwave moves off the coast.
Temperatures look to be below normal Wed, in the mid to upper
60s north and lower 70s south.

Thursday through Monday...Much below normal temperatures are
expected for much of the period. Highs on Thu will only be in
the low to mid 60s with lows Thu night in the 40s inland and 50s
coast. Highs Fri should moderate into the low to mid 70s ahead
of a cold front which is expected to bring a threat of showers
Fri afternoon into Fri night as it crosses the area. High
pressure is forecast to build over the area over the weekend.
Lows again will be in the 40s inland Fri night and Highs only in
the upper 50s to lower 60s Sat. Sat night could see record cold
with many inland locations dropping into the upper 30s. Highs
Sunday again will only be in the low to mid 60s. Highs are
forecast to moderate back into the low to mid 70s Monday ahead
of a dry cold front.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Short Term /through Tonight/...
As of 745 AM Tuesday...Pred VFR conditions continues this morning
with sub-VFR conditions expected to develop around mid day and
continue overnight. A cold front has pushed south of  rtes this
morning with a strong low level inversion developing in its
wake. Overrunning moisture above the inversion will bring
showers and lowering cigs through the morning and expect MVFR
cigs to develop late this morning and afternoon. The front will
lift back into the area tonight with an area of low pressure
lifting NE along it overnight with cigs expected to lower to IFR
this evening with another round of showers and thunderstorms
pushing across rtes.

Long Term /Wednesday through Saturday/...
As of 255 AM Tuesday...Periods of sub-VFR conditions are
expected into Wed night as a low pressure system moves away from
the area Wed morning and a mid level shortwave crosses the
region Wed night. Conditions will improve back to VFR Thu into
Friday, before another cold front crosses the area Friday night
with possible sub VFR conditions. VFR conditions will return Sat
as high pressure builds back over the area.

&&

.MARINE...
Short Term /Through Tonight/...
As of 430 AM Tuesday...A backdoor cold front is pushing across
the waters this morning bringing a NE wind surge around 10-20
kt with brief gusts up to 25 kt after fropa. The front stalls
south of the waters today, then lifts back north into the
Pamlico Sound region tonight with an area of low pressure
lifting NE along front and across ENC late tonight bringing
shifting winds along the waters, which become NW late tonight as
the low begins to pull away from the area. Seas will generally
be 2-4 ft through the period, but could build to 5 ft across the
outer coastal waters tonight.

Long Term /Wednesday through Saturday/...
As of 255 AM Tuesday...Rough boating conditions are expected
for much of the period as a series of weather systems move
through the waters. Wed winds will be NW 15-20 kt with seas 3-5
ft. The NW flow will increase to 15-25 kt Wed night into Thu
with seas building to 4-6 ft. Winds briefly diminish to 10-20 kt
late Thu with seas susbsiding to 3-5 ft. On Fri winds will
become SW and increase to 20-25 kt in the afternoon continuing
into the evening ahead of a cold front. The front will cross the
waters early Sat with the flow becoming NW-N 10-20 kt behind
the front Sat. Seas will build to 4-7 ft Fri afternoon, peaking
at 5-8 ft Fri evening. Seas are then forecast to subside to 3-5
ft Sat afternoon.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...SK
SHORT TERM...SK
LONG TERM...JME/SGK
AVIATION...JME/SK
MARINE...JME/SK
Hazardous weather outlook, May 5, 5:43 AM EDT, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
543 AM EDT Tue May 5 2020

NCZ029-044>047-079>081-090>092-094-193-194-198-060945-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
543 AM EDT Tue May 5 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-060945-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
543 AM EDT Tue May 5 2020

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

River Flood Warnings in North Carolina, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.